Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Columbia, SC

May 23, 2004Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 23, 2004, 2:04 PM EDT for Lee County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 2:04 PM EDT (18:04 UTC)
Expired
May 23, 2004, 2:45 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lee County, SC

The radar

The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS52 KCAE 231804
SVRCAE
SCC061-231845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
203 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEE COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 245 PM EDT

* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF LYNCHBURG...OR ABOUT 9 MILES NORTHEAST OF SOUTH
  SUMTER...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYNCHBURG BY 230 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.

LAT...LON 3406 8035 3389 8028 3404 7999 3413 8012

$$

RCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 AM EDT, 10 hours 49 minutes earlier.

Area forecast discussion, May 23, 3:15 AM EDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
315 AM EDT SUN MAY 23 2004

.SHORT TERM...
TODAY THROUGH TUESDAY. WEAK UPPER RIDGE OVER CAE CWA TODAY
WITH WEAK SHORT WAVE THIS MORNING. MAYBE AN ISOLATED SHOWER
OR THUNDERSTORM EARLY THIS MORNING BUT EXPECT MAINLY LATE
AFTERNOON AND EARLY EVENING CONVECTION AGAIN. STABILITY
PARAMETERS NOT QUITE AS UNSTABLE THIS AFTERNOON AS COMPARED
TO YESTERDAY WHEN THERE WERE SEVERE WEATHER THUNDERSTORMS.
MODERATE INSTABILITIES THIS AFTERNOON WITH LIS -2/-4...KIS
36-37...CAPES OVER 2000...TOTALS NEAR 50 AND PRECIPITABLE
WATER 1.60 INCHES. SOME DRIER AIR MOVES IN FOR THE AFTERNOON
BUT PLAN ON A 20 PERCENT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. UPPER RIDGE STRONGER MONDAY AND
TUESDAY AND AIRMASS DRIER WITH PRECIPITABLE WATER 1.20 INCHES.
PLAN ON WARMER HIGH TEMPERATURES IN THE MID 90S AND JUST
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
FOR MONDAY AND TUESDAY.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY NIGHT. UPPER RIDGE IS SUPPRESSED
SOMEWHAT AS SHORT WAVES BRUSH BY MAINLY TO THE NORTH BUT
SHOULD BE CLOSE ENOUGH TO GIVE 20-30 PERCENT CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. A WEAK COLD FRONT BRUSHES
THE NORTHERN PART OF THE CWA WEDNESDAY AND THURSDAY BUT SHOULD
PROVIDE ENOUGH CLOUDS AND PRECIP TO KEEP HIGH TEMPERATURES AT
OR BELOW THE 90 DEGREE MARK.

&&

.FIRE WEATHER...

MIXING HGTS/WINDS   TODAY     5500 FT/23011
                    MONDAY    6000 FT/24012

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     92  69  94  69 /  20  20  10  10
AUGUSTA      92  67  94  66 /  20  20  10  10
SUMTER       92  69  94  69 /  20  20  10  10
ORANGEBURG   92  69  94  69 /  20  20  10  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07/07
Hazardous weather outlook, May 23, 5:00 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT SUN MAY 23 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

EXPECT A SLIGHT CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON AND
EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...AND
WOULD BE MORE LIKELY TO OCCUR ACROSS THE EASTERN MIDLANDS...
GENERALLY FROM NEAR CHERAW TO NEAR MANNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 23, 12:50 PM EDT, 1 hour 14 minutes before
SCZ031-037-231730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1250 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWEST SUMTER COUNTY AND
NORTHEAST CALHOUN COUNTY THROUGH 130 PM EDT...

AT 1250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES WEST OF PINEWOOD...OR ABOUT 18
MILES NORTHEAST OF BROOKDALE...MOVING NORTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PINEWOOD THROUGH
130 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

RCC
Special weather statement, May 23, 1:43 PM EDT, 21 minutes before
SCZ029-031-036-038-231845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
143 PM EDT SUN MAY 23 2004

...A STRONG LINE OF THUNDERSTORMS WILL IMPACT SOUTHERN LEE
COUNTY...EASTERN SUMTER COUNTY...CLARENDON COUNTY AND THE EASTERN
TIP OF ORANGEBURG COUNTY THROUGH 245 PM EDT...

AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 3 MILES WEST OF PAXVILLE...OR ABOUT 11 MILES WEST OF
MANNING...MOVING EAST AT 20 MPH. THIS WILL AFFECT AREAS IN AND AROUND
SOUTH SUMTER...PAXVILLE...EAST SUMTER...SUMMERTON AND MANNING THROUGH
245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

AT 145 PM PEA SIZE HAIL WAS REPORTED AT NORTH SUMTER.

RCC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:51 PM EDTSevere Thunderstorm WarningCAEOrangeburg9 min
May 23, 4:01 PM EDTSevere Thunderstorm WarningCAERichland44 min
May 23, 4:07 PM EDTSevere Thunderstorm WarningCAERichland38 min
May 23, 4:09 PM EDTSevere Thunderstorm WarningCAESumter36 min
May 23, 4:12 PM EDTSevere Thunderstorm WarningCAESumter33 min
May 23, 4:39 PM EDTSevere Thunderstorm WarningCAEOrangeburg36 min
May 23, 5:23 PM EDTSevere Thunderstorm WarningCAEChesterfield37 min
May 23, 5:26 PM EDTSevere Thunderstorm WarningCAEChesterfield34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.